Alert archive / Washington / Gale Warnings in 2012

Gale Warning 37, NWS Seattle, WA

March 31, 2012

NWS Seattle, WA issued this gale warning at Mar 31, 2012, 8:58 AM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 8:58 AM PDT (15:58 UTC)
Expired
Mar 31, 2012, 1:00 PM PDT
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WHUS76 KSEW 311558
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
858 AM PDT SAT MAR 31 2012

PZZ130-150-010000-
/O.UPG.KSEW.SC.Y.0950.000000T0000Z-120402T0100Z/
/O.NEW.KSEW.GL.W.0037.120331T1558Z-120331T2000Z/
/O.NEW.KSEW.SC.Y.0951.120331T2000Z-120402T0100Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
858 AM PDT SAT MAR 31 2012

...GALE WARNING IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM PDT
SUNDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...EAST WIND 15 TO 25 KNOTS BECOMING NORTHWESTERLY 15 TO 
  30 KNOTS TONIGHT. WESTERLY 20 TO 25 KNOTS ON SUNDAY BECOMING 
  SOUTHERLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-135-312000-
/O.EXB.KSEW.SC.Y.0950.000000T0000Z-120331T2000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
PUGET SOUND AND HOOD CANAL-
858 AM PDT SAT MAR 31 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON. 

* WIND...EAST WIND 15 TO 25 KNOTS BECOMING NORTHWESTERLY 15 TO 
  30 KNOTS TONIGHT. WESTERLY 20 TO 25 KNOTS ON SUNDAY BECOMING 
  SOUTHERLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-010000-
/O.CON.KSEW.RB.Y.0014.000000T0000Z-120401T1200Z/
GRAYS HARBOR BAR-
858 AM PDT SAT MAR 31 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
5 AM PDT SUNDAY...

* BAR CONDITION...ROUGH.

* COMBINED SEAS...8 TO 10 FEET.

* FIRST EBB...AROUND 1130 AM TODAY.

* SECOND EBB...AROUND 1245 AM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES.

&&

$$

PZZ153-156-170-173-176-010000-
/O.CON.KSEW.SC.Y.0950.000000T0000Z-120402T0100Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
858 AM PDT SAT MAR 31 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT SUNDAY...

* WIND...EAST WIND 15 TO 25 KNOTS BECOMING NORTHWESTERLY 15 TO 
  30 KNOTS TONIGHT. WESTERLY 20 TO 25 KNOTS ON SUNDAY BECOMING 
  SOUTHERLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Mar 31, 3:30 AM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 3:30 AM PDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PDT SAT MAR 31 2012

.SYNOPSIS...RAIN ASSOCIATED WITH A FRONTAL SYSTEM WILL MOVE THROUGH
WESTERN WASHINGTON TODAY. THEN ONSHORE FLOW SATURDAY NIGHT AND
SUNDAY AND A WEAKER WEATHER SYSTEM WILL KEEP SHOWERS IN THE
FORECAST. RAIN RETURNS WITH A WARM FRONT SUNDAY NIGHT...FOLLOWED BY
A COLD FRONT MONDAY OR MONDAY NIGHT. A COOL UPPER TROUGH WILL SETTLE
OVER THE REGION BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...MORE RAIN HEADED FOR WESTERN WA TODAY AS ANOTHER PAC
SYSTEM LIFTS THROUGH THE AREA. SATELLITE SHOWS THE LOW OFF THE
ORE/CA COAST WITH DIFFLUENCE OVER WESTERN WA. THE RADAR SHOWS LIGHT
ECHOES OVER THE AREA BUT SHOULD SEE PRECIP STARTING THIS MORNING.
AREAS UP NORTH MAY NOT SEE MUCH UNTIL THIS AFTERNOON. WINDS WILL
REMAIN NORTHERLY BUT WILL FLIP TO THE S/SW THIS AFTERNOON AS THE LOW
MOVES INLAND. SHOWERS WILL CONTINUE TONIGHT WITH A GOOD ONSHORE
PUSH. SHOULD SEE BREEZY SOUTH WINDS IN THE INTERIOR. ANOTHER
SHORTWAVE TROUGH WILL CLIP W WA ON SUNDAY FOR MORE SHOWERS - MAINLY
IN THE AFTERNOON.

A STRONGER SYSTEM IS SLATED FOR MON AND TUE. ON MON MORNING A DEEP
SURFACE LOW WILL SWING NE TOWARD HAIDA GWAII /REMAINING NEARLY
STATIONARY/ WITH A COLD FRONT HEADED FOR W WA. MODELS SHOW A TIGHT
SE PRES GRADIENT ACROSS THE AREA AND MAY SEE STRONG WINDS ALONG THE
COAST AND NORTH INTERIOR - WINDS ADVISORY AT LEAST. THE BAROCLINIC
BAND MAY STALL OVER THE AREA MON NIGHT INTO TUE BRINGING HEAVY RAIN
TO THE AREA...ESPECIALLY THE COAST...OLYMPICS AND NORTH CASCADES.
THERE IS PLENTY OF JUICE WITH THIS SYSTEM. HOWEVER...THERE ARE SOME
BIG TIMING ISSUES BETWEEN THE MODELS. THE GFS IS 12 HRS FASTER THAN
THE EURO. WILL WAIT A FEW MORE MODEL RUNS TO SEE WHAT ALL SHAKES OUT
BUT A BLEND IS THE RIGHT WAY TO GO FOR NOW. AT THIS POINT POSSIBLE
IMPACTS WOULD BE RIVER FLOODING ON THE SKOKOMISH AND HEAVY SNOW IN
THE NORTH CASCADES. 33

.LONG TERM...THE AIR MASS ACROSS WESTERN WA WILL REMAIN COOL AND
UNSTABLE FROM MID WEEK ONWARDS AS A BROAD UPPER LEVEL TROUGH SETTLES
IN. SO EXPECT ISOLATED TO SCATTERED SHOWERS EACH DAY WITH TEMPS
BELOW CLIMO. THE MODELS ARE HINTING TOWARD DRIER WEATHER NEXT
WEEKEND AS A RIDGE DEVELOPS OFFSHORE. BUT WON/T MAKE DRASTIC CUTS TO
THE FORECAST JUST YET. 33

&&

.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE CHEHALIS
RIVER AT GRAND MOUND WHICH IS STILL CRESTING RIGHT AT FLOOD STAGE. A
FLOOD WATCH IS ALSO IN EFFECT FOR GRAYS HARBOR COUNTY FOR THE
CHEHALIS RIVER AT PORTER WHICH MAY REACH FLOOD STAGE LATE THIS
AFTERNOON.

THE NEXT SYSTEM TO KEEP AN EYE ON WILL BE THE MON/TUE
SYSTEM. THIS SYSTEM HAS THE POTENTIAL FOR PRODUCING SIGNIFICANT
RAINFALL ON THE SW FACING SLOPES OF THE OLYMPICS AND N CASCADES. THE
CURRENT FORECAST HAS 2 TO 4 INCHES OF RAIN IN THE 36-HR PERIOD
ENDING AT 5 PM PDT TUE...HOWEVER THE POSSIBILITY EXISTS FOR HEAVIER
AMOUNTS ESPECIALLY IF THE FRONTAL BAND ENDS UP STALLING OVER THE
AREA. THE SKOKOMISH RIVER WILL BE THE MOST LIKELY RIVER TO FLOOD BUT
CANNOT RULE OUT SOME OTHER AREA RIVERS SINCE THE SOIL WILL LIKELY BE
NEARLY...IF NOT ALREADY...SATURATED BY THE TIME THIS SYSTEM ARRIVES.

BEYOND TUE...IT APPEARED THAT THE WEATHER PATTERN WILL TREND TOWARD
DRIER CONDITIONS FOR WRN WA.

&&

.AVIATION...SOUTHERLY FLOW ALOFT BECOMING SOUTHWESTERLY EARLY
TONIGHT. JUST SOME MID/HIGH LEVEL CLOUDS OVER MOST OF THE AREA AT
10Z. ANOTHER SYSTEM MOVING UP FORM THE SOUTH WILL SPREAD RAIN AND
LOWER CEILINGS OVER THE AREA IN THE MORNING HOURS. AT 10Z THE RAIN
WAS AS FAR NORTH AS CHEHALIS WITH THE CEILINGS THERE IN THE 2000 TO
3000 FOOT RANGE. CEILINGS WILL LOWER OVER THE REST OF THE AREA THIS
MORNING DOWN TO NEAR 2000 FEET WITH THE ONSET OF THE PRECIPITATION.
CURRENT TIMING BRINGS THE RAIN INTO KSEA AROUND 14Z...KBLI AROUND
17Z. RAIN CHANGING TO SHOWERS EARLY AFTERNOON WITH CEILINGS LIFTING
BACK UP INTO THE 3000-4000 FOOT RANGE WITH THE LOW END VFR CEILINGS
CONTINUING INTO THE EVENING HOURS.

KSEA...NORTHERLY WIND 8-12 KNOTS SWITCHING TO SOUTHWEST 4 TO 8
KNOTS MIDDAY. CEILINGS LOWERING TO AROUND 2000 FEET WITH RAIN AROUND
14Z. CEILINGS LIFTING BACK UP INTO THE 3000-4000 FOOT RANGE EARLY
AFTERNOON WITH THE STEADY RAIN CHANGING TO SHOWERS. FELTON

&&

.MARINE...980-985 MB LOW ABOUT 250 NM SOUTHWEST OF FLORENCE OREGON
WILL WEAKEN AND MOVE EAST TODAY. SMALL CRAFT EASTERLY WINDS OVER THE
COASTAL WATERS BECOMING NORTHERLY THIS AFTERNOON AND EVENING. STRONG
ONSHORE FLOW WILL DEVELOP TONIGHT AS THE LOW TAKES A NORTHEASTERLY
TRACK AND ENDS UP OVER EASTERN WASHINGTON. ONSHORE FLOW WILL WEAKEN
DURING THE DAY ON SUNDAY.

A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE WATERS SUNDAY NIGHT
AND MONDAY...BRINGING POSSIBLE GALES TO MOST WATERS. FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON FOR
     THE CHEHALIS RIVER AT PORTER IN GRAYS HARBOR COUNTY.

PZ...SMALL CRAFT ADVISORY COASTAL WATERS AND WEST ENTRANCE STRAIT OF
      JUAN DE FUCA.
    .SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD VISIT...
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:28 AM PDTRiver Flood AdvisorySEWThurston18 hr
Mar 31, 8:58 AM PDTSmall Craft AdvisorySEW42 hr
Mar 31, 3:24 PM PDTGale WatchSEW12 hr
Mar 31, 3:24 PM PDTGale WarningSEW12 hr

Nearby

Gale Warnings in Washington, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.